The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

So anxious over imminent scans and immunotherapy failure !!

Forums Cutaneous Melanoma Community So anxious over imminent scans and immunotherapy failure !!

  • Post
    anxietyalldaylong
    Participant
      Hello everyone !

      I was diagnosed with nodular melanoma last year on my chest, which went to stage IV 3 months ago. Mets in skin, lungs and bones. I started keytruda and I am now on the 5th cycle, ready to get my next scans next week.

      I have been asymptomatic when it comes to the disease, but had mild skin rash and severe oral mucositis which started two weeks ago and were attributed to the immunothearpy. I have been on steroids for a week now.

      I am very scared that the keytruda didn’t work and multiple mets will show up on the scan and this is for two reasons:

      1. One of my subcutaneous mets was growing and bothered me after starting the immunotherapy and had it surgically removed after 6 weeks on keytruda. The biospy didn’t show any necrosis or signs of regression (ie scarring) but showed infiltrating lymphocytes in the margins of the lesion. Shouldn’t it have started working at the 6th week mark already ?

      2. I haven’t had any severe adverse events until now (I have read the severe side effects correlate with success of treatment).

      Is there hope if one fails after keytruda ? I don’t think I will be able to go through the scans, I keep imagining the doctors telling me I am full of mets and that’s it. I am too young to just die and I am full of stress. Any help will be appreciated ! Thank you in advance, and I wish everybody health.

    Viewing 3 reply threads
    • Replies
        Edwin
        Participant
          I received Keytruda immunotherapy from November 2015 to February 2016. In that February walking became very painful. A March PET scan showed melanoma in several of my bones. I was switched from Keytruda to ipi/nivo immunotherapy followed by nivo alone. My bone cancer disappeared.

          So, another treatment can sometimes work, if Keytruda immunotherapy fails.

          You can and should go through with the scans. A PET scan in painless. Your oncologist needs the information from your scans.

          Bubbles
          Participant
            As Edwin says – get your scans!!! IF!!!!!!!!!!!!!! And that’s a big if – you have progressed you have other treatment options! Just adding ipi or switching to ipi/nivo may be a relatively easy and sensible next step if needed. Lymphocytes infiltrating your tumor is GOOD!!! Lot’s of tumors swell early in immunotherapy treatment as they are infiltrated by attacking cells prior to regression. In immunotherapy for melanoma – Melanoma Big Dogs emphasize – “Be patient with the patient.” Hard to face, but response to immunotherapy takes a minute.

            As to your side effects – it is not true that you must have severe side effects to have a response to immunotherapy. Lots of people have little to no side effects and respond really well. On the other hand, if you’d like to look at the data and side effects there is this: Icky skin stuff = good? In relation to immunotherapy response for melanoma??

            And when you recognize the GI tract as a long tube with various bubbles and lumps that starts at the mouth and ends – well you know…. You have in fact experienced a colitis like response. Given that, there is this: This stuff is still weird – Side effects to immunotherapy – Part 11! Heart problems, diabetes, arthritis – Oh MY!!! BUT!!! Colitis may be associated with a favorable response!!!!

            Sorry about the mucositis by the way. Not many of us deal with that, but I did and it was pretty miserable! So, hang in there. Get your scans. You can’t fix what you don’t know you are dealing with. Melanoma ain’t for sissies. But, you’ve got this! I wish you my best. Celeste

            anxietyalldaylong
            Participant
              Thank you so much both of you for your kind help ! I feel a little better reading these sources. I hope everything will go well for everyone and this year will be better !
              Grace
              Participant
                I have had relatively mild side effects from my immunotherapy treatments (4 doses Ipi/Nivo and now on the maintenance dose of Nivo), but I am responding really well! My main side effects are itchy skin, hair loss and oral mucositis, but not severe enough to need steroids. I also had a lot of anxiety about whether I would respond, so I understand what you are going through. After my first 2 doses of Ipi/Nivo I had significant disease progression (ie. no response) and went on targeted therapy to lessen my disease burden. I was so anxious about restarting Ipi/Nivo for fear that I would not respond, but my scans 8 weeks after restarting Ipi/Nivo were extremely encouraging, larger tumors were much smaller and smaller mets were no longer detectable!
            Viewing 3 reply threads
            • You must be logged in to reply to this topic.
            About the MRF Patient Forum

            The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

            The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.